You easily pop your multivitamin in the morning and an hour later feel itchy all over your body. This reaction is known as hives. According to the Cleveland Clinic, hives are experienced by about 20% of the population at least once in their lifetime. The consumption or contact with an allergen triggers these raised welts.
Depending on the person, hives can present as itchy welts all over the entire body, creating red wheels, which are clearly defined swollen welts. Angioedema can occur when deeper tissue gets puffy and swollen. Itching and pressure can make the hives spread. The hives are triggered by the substance within the multivitamin, causing the immune system to release histamine into the blood, per Penn Medicine.
Since an immune system response causes the hives, take an antihistamine, like Benadryl, to help get the swelling and itch to subside. You can get rid of the hives once the drugs hit your system, and they’ll stay gone if you avoid the allergen. Talk to your health care provider about the allergic reaction so testing can be run to ascertain what caused the allergic reaction.